Texas, 2011

Wildfire in Texas, June 19, 2011

June 19, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Masterson Wildfire began around 1244 CST in Potter County about five miles southeast of Masterson Texas. The wildfire threatened gas and oil production along with cattle and the fire jumped Farm to Market Road 1913.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Masterson Wildfire began around 1244 CST in Potter County about five miles southeast of Masterson Texas. The wildfire threatened gas and oil production along with cattle and the fire jumped Farm to Market Road 1913. There were no damages or injuries reported, however several homes were threatened but saved. The wildfire consumed an estimated five thousand acres and was reported to be six miles long and one mile wide. The wildfire was contained around 2013 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 11:53 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 19, 11:53 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT SUN JUN 19 2011

.AVIATION...
18Z TAFS...STRONG WINDS WILL BE THE MAIN AVIATION IMPACT OVER THE
NEXT 24 HOURS. SOUTHWEST WINDS WILL CONTINUE TO INCREASE EARLY THIS
AFTERNOON AS SURFACE LOW PRESSURE DEEPENS OVER CO AHEAD OF A STRONG
UPPER LEVEL TROUGH. EXPECT SUSTAINED SPEEDS TO BE IN THE 24 TO 28 KT
RANGE THIS AFTERNOON INTO EARLY EVENING...WITH GUSTS OF 35 TO 40 KTS.
WILL MAINTAIN THE AVIATION WEATHER WARNING FOR KAMA THROUGH 8 PM CDT.
WINDS WILL DIMINISH SOME THIS EVENING...BUT STILL REMAIN BREEZY OUT
OF THE SOUTHWEST OVERNIGHT DUE TO THE COMBINATION OF AN ENHANCED
PRESSURE GRADIENT OVER THE AREA TO THE SOUTH OF THE SURFACE LOW
TRACKING EAST INTO KS AND A STRONG LLJ OVERHEAD. WINDS WILL VEER TO
THE WEST/SOUTHWEST MONDAY MORNING AHEAD OF AN APPROACHING COLD
FRONT...AND SPEEDS WILL QUICKLY INCREASE BY 14Z AS STRONGER WINDS
ALOFT ARE MIXED DOWNWARD. BELIEVE THE WIND SHIFT WITH THE FRONT WILL
HOLD OFF UNTIL AFTER 18Z MONDAY AT ALL THREE TERMINALS. VFR
CONDITIONS ARE FORECAST THROUGH THE PERIOD...ALTHOUGH SOME BLOWING
DUST THIS AFTERNOON COULD POTENTIALLY CAUSE SOME VSBY REDUCTIONS.

KB

&&

.PREV DISCUSSION... /ISSUED 742 AM CDT SUN JUN 19 2011/

AVIATION...
THE UPPER RIDGE WILL BREAK DOWN ENOUGH TODAY TO ALLOW AN UPPER TROUGH
TO APPROACH THE PANHANDLES FROM THE FOUR CORNERS REGION AND SOUTHERN
ROCKIES BY 12Z MONDAY. A DRYLINE WILL SET UP NEAR THE TX AND OK STATE
LINE BY 00Z TO 06Z MONDAY AND ALLOW FOR SOUTHWESTERLY WINDS TO
INCREASE TO AROUND 20 TO 30 KNOTS WITH GUSTS NEAR 40 KNOTS OR
GREATER. THEREFORE...ISSUED AN AWW FOR THE AMARILLO AIRPORTS TIL 01Z
MONDAY. VFR CONDITIONS WILL PREVAIL WITH GENERALLY CLEAR SKIES OR FEW
TO SCATTERED HIGH LEVEL CLOUDS. A COLD FRONT WILL ENTER THE NORTHWEST
PANHANDLES BY 12Z MONDAY...HOWEVER SHOULD NOT PUSH THROUGH THE
DALHART TAF SITE TIL AFTER 12Z MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 427 AM CDT SUN JUN 19 2011/

DISCUSSION...
MAIN FORECAST CONCERNS TODAY ARE EXTREMELY CRITICAL TO CRITICAL FIRE
WEATHER CONDITIONS ALONG WITH RECORD HIGH TEMPERATURES.

SURFACE BOUNDARY IS DRAPED ACROSS THE PANHANDLES FROM THE NORTHWEST
TO SOUTHEAST THIS MORNING. EASTERLY WINDS WITH DEWPOINTS IN THE 50S
AND 60S CAN BE FOUND ROUGHLY ALONG A LINE FROM BOISE CITY OKLAHOMA
TO SHAMROCK TEXAS. SOUTH OF THE FRONT...WINDS RETAIN A SOUTH
SOUTHWEST COMPONENT WITH DEWPOINTS IN THE UPPER 20S TO LOWER 30S.
TEMPERATURES ARE IN THE 60S AND 70S IN MOST LOCATIONS AS OF
DISCUSSION TIME.

FOR TODAY...SURFACE LOW WILL MOVE TO THE NORTH AND STRENGTHEN TO
ABOUT 990 MB ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS BY
LATE THIS AFTERNOON. DRYLINE WILL SHIFT EAST OF THE FORECAST AREA
INTO WESTERN OKLAHOMA THIS AFTERNOON. THIS WILL BRING THE ALL TOO
FAMILIAR SOUTHWESTERLY DOWNSLOPING WINDS TO THE AREA. CURRENT
THINKING HAS WINDS FALLING SHY OF ADVISORY LEVELS WITH SUSTAINED
SPEEDS BETWEEN 30 AND 35 MPH...WITH A FEW GUSTS DURING THE AFTERNOON
APPROACHING 45 MPH. SHORT TERM MODELS HAVE 850 MB TEMPS SOARING TO
AROUND 31 TO 32 TO DEGREES CELSIUS...WHICH WILL ALLOW AFTERNOON
HIGHS TO EASILY SOAR WELL PAST TRIPLE DIGITS. NEAR RECORD OR RECORD
TEMPS ARE IN THE FORECAST FOR TODAY AND WILL MENTION IN THE ZONES.
HERE ARE THE RECORDS HIGHS FOR JUNE 19...WITH THE FORECAST HIGH FOR
TODAY IN PARENTHESIS.

AMARILLO...RECORD HIGH OF 104 SET IN 1996 (105)
BORGER.....RECORD HIGH OF 104 SET IN 1996 (107)
DALHART....RECORD HIGH OF 104 SET IN 2006 (103)

DRYLINE WILL SHIFT BACK TO WEST TONIGHT AND PERHAPS APPROACH THE
EASTER EDGE OF THE CWA. FORECAST WILL REMAIN DRY AS CONFIDENCE IS
LOW OF THUNDERSTORMS DEVELOPING ALONG RETREATING DRYLINE.

STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE PLAINS STATES ON
MONDAY...WITH THE NEXT COLD FRONT APPROACHING THE REGION BY LATE IN
THE DAY. DRYLINE WILL ONCE AGAIN BE POSITIONED OVER INTO OKLAHOMA
WHERE THE BETTER CHANCES FOR PRECIP WILL OCCUR. GFS HAS SPED THE
FRONT UP A BIT AND IS NOW A FEW HOURS FASTER WITH THE NAM ON TIMING
OF THE FRONT. THIS COULD STILL COMPLICATED THE TEMPERATURE FORECAST
FOR MONDAY BUT WILL TARGET MIDDLE 80S IN THE NORTHWEST TO NEAR 105
IN THE SOUTHEAST. WSW TO WEST WINDS WILL NOT BE AS STRONG AS
TODAY...BUT STILL SHOULD INCREASE INTO THE 20 TO 25 MPH RANGE. WINDS
WILL VEER AROUND TO THE NW AND N AS THE FRONT MOVES THROUGH THE AREA
MONDAY NIGHT. 00Z/06Z AND 00Z GFS ATTEMPT TO BRING SOME
THUNDERSTORMS CLOSE TO THE NORTHERN ZONES MONDAY AFTERNOON/EVENING
BUT WILL MAINTAIN A DRY FORECAST FOR NOW AS BETTER CHANCES LOOK TO
BE IN KANSAS.

BEHIND THE FRONT...COOLER TEMPS ARE IN STORE FOR TUESDAY AND
WEDNESDAY WITH 80S TO LOWER 90S FOR BOTH DAYS. FOR THE MIDDLE TO
LATTER PART OF NEXT WEEK...WILL HAVE TO WATCH OUT FOR THE
POSSIBILITY OF CONVECTION DEVELOPING ALONG RETREATING FRONT AND ON
THE HIGHER TERRAIN OVER NE NM/SE CO. 00Z MEX HAS MENTIONABLE POPS
OVER PARTS OF THE CWA FOR THE OVERNIGHT PERIODS ON WED...THURS...AND
FRI. THIS IS AT ODDS WITH THE EC AS IT KEEPS THE AREA MOSTLY DRY.
WOULD LIKE TO SEE EXACTLY WHERE THE DEVELOPING RIDGE SETS UP BEFORE
PUTTING POPS IN VARIOUS PERIODS IN THE FORECAST. REGARDLESS...TEMPS
LOOK TO WARM BACK UP LATE NEXT WEEK AS HEIGHTS BEGIN TO RISE. ADDED
ON A FEW DEGREES TO THE 00Z MEX TEMPS WITH MID/UPPER 90S BY NEXT
SATURDAY.

TB

FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TODAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. SOUTHWEST
WINDS WILL INCREASE BETWEEN 25 AND 35 MPH WITH GUSTS BETWEEN 40 AND
45 MPH IN THE AFTERNOON AS MINIMUM RELATIVE HUMIDITY VALUES FALL TO
NEAR 5 PERCENT. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ONCE
AGAIN EXPECTED MONDAY SOUTH OF A COLD FRONT. WEST TO WEST SOUTHWEST
WINDS WILL INCREASE BETWEEN 20 AND 25 MPH AS MINIMUM RELATIVE
HUMIDITY VALUES FALL BETWEEN 8 AND 15 PERCENT.

TB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

02/08
Hazardous weather outlook, Jun 19, 4:32 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CDT SUN JUN 19 2011

OKZ001>003-TXZ001>020-192100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
532 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED ACROSS THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES TODAY DUE
TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 TO 45 MPH AND
MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT. A RED FLAG WARNING IS
IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES FROM 10 AM
THIS MORNING THROUGH 10 PM THIS EVENING.

CAUTION IS ADVISED ON AREA LAKES TODAY AND THIS EVENING AS SOUTHWEST
WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS BREEZY WEST TO SOUTHWEST
WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS AND AFTERNOON RELATIVE
HUMIDITIES AROUND 5 TO 10 PERCENT CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY AND
MONDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
June 19, 12:44 PM CST to 8:13 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325846.